Winter Storm, Eastern Albany
- When
- December 11, 10:00 PM EST to December 12, 5:00 AM EST
- Where
- Eastern Albany forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
A fast moving low pressure system tracked northeast along the eastern seaboard on December 11. While the surface low was fairly weak, it brought a nasty winter mix of precipitation to much of eastern New York.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A fast moving low pressure system tracked northeast along the eastern seaboard on December 11. While the surface low was fairly weak, it brought a nasty winter mix of precipitation to much of eastern New York. Following on the heels of the surface storm, a compact upper air low brought a burst of heavy snow across the Catskills, Mohawk Valley and Greater Capital District, mainly on the west side of the Hudson River. Snowfall rates reached up to 3 inches per hour across much of the area and some thundersnow was reported. Storm total accumulations exceeded a foot across Western Greene County where East Jewitt and Windham both reported 15 inches. Other snowfall accumulations included 6.3 inches at Albany and 10.0 inches at Knox, both in Albany County, 10.0 inches in Conklingville, Saratoga County and 13 inches in Cobleskill, Schoharie County. The combination of the ice, sleet and heavy wet snow resulted in some spotty power outages and many school delays or closings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 9:50 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 950 PM EST WED DEC 11 2002 UPDATE... PCPN CONTS ACRS THE CWA WITH A MIX BAG OF PCPN DOWN ACRS THE SERN PTN OF THE CWA. PCPN FLIPS FLOPS FRON SN TO SNPL TO FZRA. HV RECEIVED RPTS OF 2 TO 4 INCHES HERE SO THE FCST OF 3 TO6 LKS GD AS BCK EDGE OF PCPN NR THE NYC/NRN NJ/LI LINE. SCHOHARIE CTY SO FAR RPTG THE HIEST AMNTS OF 4.5 TO 5.5 INCHES WITH GNRLY 2 TO 4 INCHES ACRS MOST OF THE CPTL RGN...EXCPTN IS ACRS NRN BERKS WHERE E WNDS HV KPT TEMPS ABV FRZG WITH RN AND PCKTS OF FZRA RPTD...5 TO 10 INCH TOTALS MAY BE A BIT OVERDONE HERE BUT WITH MOD/HVY PCPN MOVG N ACRS THE CTY TEMPS HV FALLEN AND RN HAS CHGD OVER TO SNW SO A 1 TO 2 INCH PER HR SHOT FOR 2 OR 3 HRS MAY BRNG NRN BERKS INTO THE LWER END OF THE RNG. WL SHAVE OFF AN INCH FROM THE UPPER LVLS PREVSLY FCST TO GIVE A RNG OF 5 TO 9 FOR THE CNTRL PTN OF THE CWA. H5 LW MOVG ACRS CNTRL PA WITH SFC LOW E OF ACY AND S OF FOK AND MOVG ENE SLOLY. .HYDRO STATUS...SLEET AND SNOW MIX SO NO HYDRO PROBLEMS EXPECTED. .ALY...WINTER STORM WARNING FOR TONIGHT ALL CWA EXCEPT WINTER WEATHER ADVISORY IN HAMILTON...HERKIMER COUNTIES OF NY.
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 339 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... THERE IS A POTENTIAL FOR 5 TO 10 INCHES OF SNOW IN A PORTION OF EASTERN NEW YORK AND WESTERN NEW ENGLAND TONIGHT. A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT FROM THE CATSKILLS TO SOUTHERN VERMONT AND INCLUDING BERKSHIRE COUNTY, THE CAPITAL DISTRICT AND THE EASTERN MOHAWK VALLEY AND SARATOGA REGION. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE ADIRONDACKS, WESTERN MOHAWK VALLEY AND THE AREA FROM THE LOWER HUDSON VALLEY TO LITCHFIELD COUNTY CONNECTICUT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT, BUT MORE THAN LIKELY THERE WONT BE ENOUGH SNOW OR ICE TO WARRANT ACTIVATION. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324713, 5324714, 5324715, 5324716, 5324717, 5324718, 5324719, 5324720, 5324721, 5324722, 5324723, 5324724, 5324725, 5324726, 5324727, 5324794.